Thunderstorm Wind, Lea
- When
- May 31, 2:30 PM MST to 2:35 PM MST
- Where
- Lea County, 19.9 mi WNW of Jal
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.190, -103.510
A shortwave trough near the Four Corners with an accompanying sub-tropical jet streak helped initiate afternoon thunderstorms across much of southeast New Mexico and far west Texas. Several strong to severe thunderstorms developed across this region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A shortwave trough near the Four Corners with an accompanying sub-tropical jet streak helped initiate afternoon thunderstorms across much of southeast New Mexico and far west Texas. Several strong to severe thunderstorms developed across this region. One particular thunderstorm developed into a left-moving supercell. This supercell produced a long-track swath of intense straight-line winds in Loving and Lea Counties causing large amounts of wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 31, 11:57 AM MST, 2 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 157 PM CDT Wed May 31 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Thursday night) Issued at 154 PM CDT Wed May 31 2023 Surface observations show a dryline cutting across the western reaches of Eddy County and snaking southward along the windward side of the Davis Mountains. Best areas for convection to develop this afternoon and early evening will be over eastern Eddy County, down along the Pecos River Valley stretching into portions of Pecos County, and portions of the western Permian Basin. Current mesoanalysis shows MLCAPE on the order of 1000-1500 (J/kg) across those areas collocated with steep (8+ C/km) mid level lapse rates. Hail and damaging winds will be the main threats with any severe storms that do form. Effective shear is also high enough that supercells could develop with any discrete storms meaning there is a low end threat for tornado development, mainly across Eddy and Lea counties. Storms that develop this afternoon will move mainly northeasterly through tonight as a weak upper level short wave moves into the area and guides storms towards the northern portions of the Permian Basin. Rain chances linger into late tonight with showers and storms ending around or just after midnight. Temperatures overnight settle in the 60s for most with a few spots in the mid to upper 50s. A brief break in shower and storm activity will be seen for Thursday with best chances remaining across the northern and northeastern Permian Basin. Highs are a tad cooler than the previous few days in the upper 80s to low 90s area wide. Mainly quiet on Thursday night with lows once again settling into the 60s. && .LONG TERM... (Friday through Tuesday) Issued at 154 PM CDT Wed May 31 2023 On Friday, a secondary short wave on the heels of Thursday's wave will be translating eastward along the US/MX border, and will be the main driving force behind strong to severe thunderstorms Friday afternoon. At the surface, persistent southeasterly flow will maintain ample low-level moisture, with a dryline progged to mix eastward and sharpen in the vicinity of the TX/NM state line by early afternoon. As temperatures climb into the 80s and lower 90s, instability to the east of the dryline on the order of 2000-3000 J/kg will be more than sufficient for convection, with the short wave's attendant 500 mb jet yielding around 40 kts of effective shear. Thus, as the short wave traverses the region Friday afternoon and evening, strong to severe thunderstorms are expected to develop along the dryline during peak heating, with storms then moving eastward through late afternoon and early evening. All severe weather hazards will be possible, including large hail, damaging winds, and even tornadoes. Additionally, frequent lightning and heavy rain will accompany storms, with heavy rain resulting in potential flooding and flash flooding concerns. Thus, those with plans this Friday will need to remain vigilant and stay weather aware, and have multiple ways to receive warnings as well as a plan for shelter if severe weather threatens. The unsettled pattern will continue through the weekend, with the best chance of storms Saturday remaining across eastern areas where moisture will be better. Late Sunday, precipitation chances will expand across much of the area as southeasterly surface flow shifts to the east, resulting in an increased upslope component against the higher terrain to the west. Beyond Friday's short wave, there aren't additional clear signals that would indicate organized severe weather, though any passing shortwave in the southwesterly flow aloft could generate storms during peak heating, especially in the vicinity of the higher terrain and any remnant boundaries left from prior convection. And, any storm that develops would have the potential to become strong or severe, capable of hail and gusty winds. Storm chances linger into early next week as the upper pattern indicates weak ridging once again developing over or nearby the region, with another short wave to the west and a larger-scale trough to the east, a repeat of what we've seen over the past week. As far as temperatures are concerned, below normal temperatures will remain the rule, with highs in the 80s for most locations each day through the extended, with 90s focused closer to the Rio Grande. && .AVIATION... (18Z TAFS) Issued at 1217 PM CDT Wed May 31 2023 VFR remains through the period for MAF/FST as they remain outside of the best chances to see storms. For CNM/HOB/PEQ/INK, have included VCTS/TS/TSRA at different points throughout this afternoon and evening as confidence is highest for storms to develop near or impact those terminals. Majority of activity ends after 06z, especially for HOB. Low clouds possible at MAF/FST, but not included due to low confidence. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 67 87 66 83 / 20 10 10 60 Carlsbad 62 91 61 90 / 40 0 0 10 Dryden 68 90 69 91 / 0 0 0 20 Fort Stockton 65 93 66 92 / 20 10 10 30 Guadalupe Pass 61 83 61 83 / 30 0 0 0 Hobbs 61 88 61 83 / 60 10 10 40 Marfa 54 87 55 87 / 20 0 10 10 Midland Intl Airport 66 88 66 86 / 20 10 10 50 Odessa 67 89 67 86 / 20 10 10 40 Wink 66 94 66 93 / 40 0 10 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...93 LONG TERM....84 AVIATION...93
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 154 PM CDT Wed May 31 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-011900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 154 PM CDT Wed May 31 2023 /1254 PM MDT Wed May 31 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms are possible over much of the area this afternoon and evening. A slight risk of severe thunderstorms exists over southeast New Mexico and immediately adjacent portions of west Texas. These thunderstorms may pose a risk for torrential rainfall, damaging winds, large hail, and perhaps a tornado or two. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Daily thunderstorm chances during the afternoon and evening continue across the region. Each day will have the potential for strong to severe thunderstorms capable of producing torrential rainfall, strong winds, and hail. Currently, the greatest threat for severe thunderstorms looks to be on Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
234 PM MDT Wed May 31 2023
NMZ028-033-312115-
Eddy County Plains NM-Central Lea County NM-
234 PM MDT Wed May 31 2023
...A strong thunderstorm will impact portions of northeastern Eddy
and western Lea Counties through 315 PM MDT...
At 234 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Avalon, or 17 miles southeast of Artesia, moving
northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lea County Zip Franklin Memorial Airport and Loco Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.
&&
LAT...LON 3297 10405 3297 10391 3284 10376 3257 10415
3270 10431
TIME...MOT...LOC 2034Z 224DEG 21KT 3269 10417
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPHSpecial Weather Statement
National Weather Service Midland/Odessa TX
352 PM CDT Wed May 31 2023
NMZ034-TXZ050-059-060-312145-
Southern Lea County NM-Loving TX-Andrews TX-Winkler TX-
352 PM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of southeastern Eddy,
southeastern Lea, southwestern Andrews, northwestern Winkler and
northeastern Loving Counties through 445 PM CDT/345 PM MDT/...
At 352 PM CDT/252 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles north of Mentone, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jal, Jal Airport, Slash Ranch and Bennett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southeastern New Mexico...and western Texas.
&&
LAT...LON 3179 10350 3187 10377 3223 10364 3226 10318
3217 10275
TIME...MOT...LOC 2052Z 221DEG 36KT 3191 10352
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Midland/Odessa TX
329 PM MDT Wed May 31 2023
NMZ029-312215-
Northern Lea County NM-
329 PM MDT Wed May 31 2023
...A strong thunderstorm will impact portions of northeastern Lea
County through 415 PM MDT...
At 329 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tatum, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tatum, Gladiola and Tatum Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.
&&
LAT...LON 3330 10306 3318 10329 3327 10343 3357 10323
3357 10317
TIME...MOT...LOC 2129Z 217DEG 19KT 3329 10331
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
88The Midland/Odessa radar (KMAF), 127 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
26 thunderstorm wind. Local standard time, as filed.
Numerous wooden powerline poles were broken along US Highway 62/180. The estimated wind speed is 118 MPH. Property damage cost is an estimation.
A roof was blown off a small retail building into a parking lot. The estimated wind speed was 125 MPH. Property damage cost is an estimation.
A coolant building at Xcel Energy Cunningham Plant was significantly damaged. The estimated wind speed was 130 mph. Property damage cost is an estimation.
Approximately 14 larger transmission poles down from Xcel Energy Cunningham Plant and extending 1.2 miles east. Poles were reportedly broken from near the ground to mid-pole. The estimated wind speeds were 125 mph. Property damage cost is an estimation.
Lea County Emergency Manager reports multiple downed power poles along Highway 18 in Hobbs. The exact locations and time is estimated from radar. Property damage cost is an estimation.
Damage location estimated from Emergency Manager report. Damage includes approximately 300 cow hutches blown to the northeast, dozens of cattle fatalities, multiple irrigation pivots overturned, and multiple buildings with roof damage. The estimated wind speeds were 110 mph. Property damage cost is a rough estimation.
A total of 6 power poles were broken along East Stiles Road. The estimated wind speeds were 110 MPH. The property damage cost is an estimation.
A storm survey team found a manufactured building with destruction to the roof and walls. The estimated wind speeds were 110 mph. Property damage cost is an estimation.
A small outdoor metal shed collapsed. The estimated wind speeds were 100 MPH. Property damage cost is an estimation.
A metal stairwell and catwalk were bent and detached from oil equipment. The estimated wind speeds were 100 mph. Property damage cost is an estimation.
A roof and carport were partially destroyed. The estimated wind speed is 100 mph. Property damage cost is an estimation.
Significant roof damage was reported to a single-family home. The estimated wind speeds were 100 MPH. Property damage is an estimation.
The local Emergency Manager reported a piece of farm equipment was blown into a vehicle along State Highway 83, damaging a vehicle. Wind speeds were estimated to be approximately 100 MPH. Property damage cost is an estimation.
Straight-line winds overturned crop irrigation pivot. Wind speeds were estimated to be 100 MPH. Property damage cost is an estimation.
Numerous wooden powerline poles were broken along East Crockett Road, west of Simpson Road. Wind speeds were estimated to be 115 MPH. Property damage cost is an estimation.
Multiple metal animal coverings were thrown across East Crockett Road, damaging a fence. The estimated wind speeds were 100 mph. Property damage cost is an estimation.
Severe straight-line winds overturned a crop irrigation pivot. Wind speeds were estimated to be 100 mph. Property damage cost is an estimation.
A tree trunk was snapped near its base along North Praireview Road. The estimated wind speed was 100 MPH.
A roof was partially blown off of a home along Hennington Road. The estimated wind speeds were 95 mph. Property damage cost is an estimation.
A wooden power pole was broken near the base. Wind speeds were estimated to be 118 MPH. Property damage cost is an estimation.
A large shed used to house sheep was completely destroyed. The estimated wind speed was 112 MPH. Property damage cost is an estimation.
Several wooden power poles were broken. The estimated wind speeds were 118 MPH. Property damage cost is an estimation.
A large barn was almost completely destroyed with only the ends remaining standing. The estimated wind speeds were 112 MPH. Property damage cost is an estimation.
Multiple tree trunks were found snapped at the base along East McDonald Road. The estimated wind speeds were 110 MPH.
Multiple overturned irrigation pivots were found. A storm survey team found winds estimated to be 110 MPH. Property damage cost is an estimation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104182, 1104185, 1104186, 1104192, 1104194, 1104190, 1104204, 1104210, 1104227, 1104230, 1104231, 1104232, 1104233, 1104229, 1104235, 1104236, 1104238, 1104239, 1104240, 1104241, 1104242, 1104244, 1104245, 1104247, 1104248, 1104249.